Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 93, NWS Memphis, TN

April 30, 2002Henry County, Weakley County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Apr 30, 2002, 10:18 PM CDT for Henry County, Weakley County, Tennessee. It was in force for 57 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 30, 2002, 10:18 PM CDT (03:18 UTC)
Expired
Apr 30, 2002, 11:15 PM CDT
In force
57 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

Counties Henry County, TN, Weakley County, TN

The radar

The Paducah radar (KPAH), 86 km from the middle of the area, began a volume at 03:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 30, 10:50 PM CDTHail 0.75Puryear, TN
Apr 30, 10:50 PM CDTThunderstorm WindPuryear, TNA few structures were damaged. Several trees were knocked down.
Apr 30, 11:10 PM CDTThunderstorm Wind 65 EBig Sandy, TNOne house and one business had roof damage. 5 mobile homes damaged. A large tree fell on a mobile home and cut it in half.
Apr 30, 11:15 PM CDTThunderstorm Wind 55 ECountywide, TN10-12 trees were blown down around the county.
Apr 30, 11:24 PM CDTHail 0.75Waverly, TNDime size hail reported.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 3.3 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2002-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2002-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 209 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-152 J/kg
Mixed-layer LCL
708 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
209 m²/s²
0-3 km storm-relative helicity
240 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 010318
SVRMEM
TNC079-183-010415-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1018 PM CDT TUE APR 30 2002

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HENRY COUNTY IN NORTHWEST TENNESSEE
  WEAKLEY COUNTY IN NORTHWEST TENNESSEE

* UNTIL 1115 PM CDT.

* AT 1015 PM CDT...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM 11
  MILES NORTHWEST OF PALMERSVILLE...MOVING SOUTHEAST AT 55 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 1115 PM CDT INCLUDE...
  PALMERSVILLE...
  COTTAGE GROVE...
  PURYEAR...
  PARIS...
  SPRINGVILLE...

.THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER IN A STURDY BUILDING.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION.

LAT...LON 3664 8873 3647 8883 3598 8768 3622 8754

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 9:55 PM CDT, 23 minutes earlier.

Area forecast discussion, Apr 30, 9:55 PM CDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
955 PM CDT TUE APR 30 2002

SURFACE ANALYSIS INDICATES A WARM FRONT EXTENDING ACROSS CNTRL AR
AND NRN MS. EXPECT THIS BOUNDARY TO MOVE N OF THE FCST AREA THROUGH
12Z WED. ISOLATED ELEVATED CONVECTION WILL CONT TO DEVELOP THROUGH
THE NIGHT...ESPECIALLY N OF THE FRONT.

FCST ON TRACK FOR NOW...BUT MAY NEED TO UPDATE BEFORE MIDNIGHT BASED
POP TRENDS.

.MEG...NONE.

SWC

In the hours before

Special weather statement, Apr 30, 6:22 PM CDT, 3 hours 56 minutes before
MSZ001>006-008-009-012>017-020>024-TNZ048>050-052-053-088>092-010100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
622 PM CDT TUE APR 30 2002

...SEVERE THUNDERSTORM WATCH 189 HAS BEEN CANCELLED...

THE SEVERE THUNDERSTORM WATCH WHICH WAS IN EFFECT FOR PORTIONS OF
WEST TENNESSEE AND NORTH MISSISSIPPI HAS BEEN CANCELLED.

STAY TUNED FOR THE LATEST WEATHER INFORMATION.

SWC
Local storm report, Apr 30, 9:32 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
932 PM CDT TUE APR 30 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0810 AM    1E OXFORD                 MS   0.75 INCH HAIL
04/30/02   LAFAYETTE

0925 AM    COLT                      AR   1.75 INCH HAIL
04/30/02   ST. FRANCIS                    REPORTED BY COLT POST
                                          OFFICE.

0950 AM    2W SHELL LAKE             AR   0.75 INCH HAIL
04/30/02   ST. FRANCIS

1005 AM    HUGHES                    AR   1.75 INCH HAIL
04/30/02   ST. FRANCIS

1140 AM    2E SENATOBIA              MS   WIND DAMAGE
04/30/02   TATE                           TREES DOWN. REPORTED BY
                                          TATE COUNTY EMA.

1150 AM    1N SENATOBIA              MS   FLOODING
04/30/02   TATE                           TWO ROADS UNDERWATER.

1210 PM    WALNUT RIDGE              AR   60 MPH WIND GUST
04/30/02   LAWRENCE                       TREES DOWN. REPORTED BY
                                          POLICE.

1210 PM    2SW LIGHT                 AR   0.75 INCH HAIL
04/30/02   GREENE                         REPORTED BY GREENE COUNTY
                                          SHERIFFS OFFICE.

1214 PM    PONTOTOC                  MS   0.88 INCH HAIL
04/30/02   PONTOTOC

1227 PM    JONESBORO                 AR   1.75 INCH HAIL
04/30/02   CRAIGHEAD                      REPORTED BY CRAIGHEAD
                                          COUNTY EMA.

1235 PM    CASH                      AR   0.88 INCH HAIL
04/30/02   CRAIGHEAD                      REPORTED BY POLICE.

1242 PM    BAY                       AR   1.75 INCH HAIL
04/30/02   CRAIGHEAD

1242 PM    BAY                       AR   FLOODING
04/30/02   CRAIGHEAD

1245 PM    JONESBORO                 AR   WIND DAMAGE
04/30/02   CRAIGHEAD                      ROOF DAMAGE. DOORS BLOWN
                                          OFF HOUSES.

0100 PM    LEPANTO                   AR   WIND DAMAGE
04/30/02   POINSETT                       TREES DOWN. REPORTED BY
                                          POINSETT COUNTY EMA.

0100 PM    LEPANTO                   AR   1.00 INCH HAIL
04/30/02   POINSETT                       REPORTED BY POINSETT
                                          COUNTY EMA.

0105 PM    1E DYESS                  AR   0.75 INCH HAIL
04/30/02   MISSISSIPPI                    REPORTED BY SPOTTER.

0107 PM    VALLEY VIEW               AR   WIND DAMAGE
04/30/02   CRAIGHEAD                      WINDOWS BLOWN OUT.

0110 PM    NEW WREN                  MS   0.75 INCH HAIL
04/30/02   MONROE                         REPORTED BY MONROE COUNTY
                                          SHERIFFS OFFICE.

0130 PM    AMORY                     MS   0.88 INCH HAIL
04/30/02   MONROE                         REPORTED BY SPOTTER.

0210 PM    MEMPHIS                   TN   0.88 INCH HAIL
04/30/02   SHELBY                         REPORTED BY SPOTTER.

0220 PM    BYHALIA                   MS   1.00 INCH HAIL
04/30/02   MARSHALL                       REPORTED BY NWS
                                          EMPLOYEE.

0220 PM    GERMANTOWN                TN   0.75 INCH HAIL
04/30/02   SHELBY                         REPORTED BY SPOTTER.

0240 PM    MEMPHIS                   TN   FLOODING
04/30/02   SHELBY                         2 CARS STALLED IN 2 FEET
                                          OF WATER.

0245 PM    MALONE                    MS   0.88 INCH HAIL
04/30/02   MARSHALL                       REPORTED BY MARSHALL
                                          COUNTY SHERIFFS OFFICE.

0305 PM    RANDOLPH                  MS   WIND DAMAGE
04/30/02   PONTOTOC                       HOMES DAMAGED AND TREE
                                          TOPS TWISTED OFF.
                                          REPORTED BY PONTOTOC
                                          COUNTY EMA.

0310 PM    RANDOLPH                  MS   1.75 INCH HAIL
04/30/02   PONTOTOC                       REPORTED BY PONTOTOC
                                          COUNTY EMA.

0320 PM    1SE DENMARK               MS   1.00 INCH HAIL
04/30/02   LAFAYETTE

0415 PM    BECKER                    MS   1.25 INCH HAIL
04/30/02   MONROE                         REPORTED BY SPOTTER.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 8:53 PM CDTSevere Thunderstorm WarningMEGDecatur, Henderson37 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.